MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS29A
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Difficult to Remove (1528); Device Slipped (1584)
Health Effect - Clinical Codes Arrhythmia (1721); Foreign Body In Patient (2687)
Date of Event 08/18/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist, during a tavr procedure with a 29mm sapien 3 valve, valve alignment was off due to tortuous anatomy.Valve alignment difficulty occurred throughout every location in the abdominal aorta.It was very difficult to find a straight portion for alignment.Issues occurred during fine adjustment.Valve was between the valve markers before we crossed the annulus.After crossing annulus, we attempted to partially inflate then go down on balloon, reposition and finish inflation.The valve became under aligned.It was determined to deploy with the understanding it would be a long pacing run to give time to adjust the balloon after partial inflation.The valve was not deployed in the intended location.Valve slightly embolized aortic (100/0) balloon would not adjust.Inflation was stopped to keep valve from migrating higher in aorta.Long pacing run sent patient into vt (ventricular tachycardia).Could not stabilize the patient after 30 minutes of coding.The patient expired.The valve was stuck on the balloon and traveled back into the femoral artery after the patient expired.The system was cut to get delivery system out of the body.Per clarification from the fcs, the valve was never fully deployed and the stated "valve slightly embolized aortic" was valve movement on balloon.There were withdrawal issues after the case ended.The valve was stuck on the delivery system.Ic cut the delivery system to remove it from the body.The valve was left in the femoral artery.
 
Additional Manufacturer Narrative
Corrected h6 health effect impact code, health effect clinical code, and device code based on administrative review.Investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to additional information from a product investigation.The following sections of this report have been updated: b.4, g.3, g.6, h.2 and h.6.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Review of patient imagery provided, showed and acute bend in the descending aorta and tortuosity in the abdominal aorta and access vessels.In this case, valve alignment difficulty was confirmed empirically based on review of provided imagery.Available information suggests that patient factors (tortuosity) and procedural factors (valve alignment in non-straight section) likely contributed to the event as it was reported that ''extreme tortuosity in the patient anatomy would not allow the delivery system to perform the valve alignment.Valve alignment difficulty occurred throughout every location in the abdominal aorta.It was very difficult to find a straight portion for alignment.'' review of provided imagery revealed an acute bend in the descending aorta and tortuosity in the abdominal aorta and access vessels.If valve alignment was performed in a tortuous vasculature (non-straight section), this could have caused the valve to become unseated (non-coaxial placement of valve in relation to the flex tip) and ''dive'' into the flex tip.If the thv was unseated from the flex tip during alignment, it could have resulted in higher-than-normal alignment forces creating high tension in the system, which could have consequentially led to the reported valve alignment difficulties.Valve movement on balloon and subsequent patient death was confirmed empirically based on review of provided imagery.Available information suggests that procedural factors (release of built-up tension) likely contributed to the event as it was reported that ''[the] valve was between the valve markers before [crossing] the annulus.After crossing annulus, [.] the valve became under aligned'' and that the valve moved on balloon, towards the aorta.The release of built-up tension within the delivery system during the procedure may have resulted in the reported valve movement on balloon during flex tip retraction.Withdrawal difficulty was confirmed empirically based on review of provided imagery.Available information suggests that patient factors (tortuosity) and procedural factors (withdrawal of partially deployed valve) likely contributed to the event as it was reported that ''the valve was stuck on the balloon and traveled back into the femoral artery''.A partially deployed valve has an increased profile compared to a crimped thv.In this case the increased valve profile may have interacted with patient vasculature during withdrawal, preventing retrieval of the thv through the vasculature.In addition, it is possible that non-coaxial withdrawal may have resulted in the partially-deployed thv interacting with patient vasculature or the sheath, contributing to the withdrawal difficulty.Tortuous patient anatomy can also contribute to non-coaxial withdrawal of the delivery system.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23039073
Report Number2015691-2025-07530
Device Sequence Number21201513
Product Code NPT
UDI-Device Identifier00690103193961
UDI-Public(01)00690103193961(17)270423(10)66548858
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9600LDS29A
Device Lot Number66548858
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2025
Supplement Date Received by Manufacturer10/03/2025
10/15/2025
Initial Report FDA Received Date09/12/2025
Supplement Report FDA Received Date10/03/2025
10/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown